Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 144, NWS Denver/Boulder, CO

October 1, 2017Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Oct 1, 2017, 4:35 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2017, 4:35 PM MDT (22:35 UTC)
Expired
Oct 1, 2017, 5:05 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 165 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 2:25 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WUUS55 KBOU 012235
SVRBOU
COC075-095-115-012330-
/O.NEW.KBOU.SV.W.0144.171001T2235Z-171001T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
435 PM MDT SUN OCT 1 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Eastern Logan County in northeastern Colorado...
  Phillips County in northeastern Colorado...
  Sedgwick County in northeastern Colorado...

* Until 530 PM MDT

* At 434 PM MDT, severe thunderstorms were located along a line
  extending from 6 miles west of Peetz to 4 miles west of Proctor to
  6 miles northwest of Burdett, or along a line extending from 16
  miles southwest of Sidney to 15 miles northeast of Sterling to 21
  miles northeast of Akron, moving east at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. A wind gust to 60 mph was also reported 
           in southeast Sterling with these storms.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Holyoke, Julesburg, Haxtun, Fleming, Ovid, Peetz, Sedgwick, Crook,
  Paoli, St Petersburg, Proctor, Pleasant Valley, Marks Butte,
  Amherst, Highland Center, Twin Buttes, Fairfield and Sixteen-Mile
  Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM MDT for northeastern
Colorado.

LAT...LON 4044 10205 4044 10305 4080 10305 4100 10330
      4100 10205
TIME...MOT...LOC 2234Z 258DEG 39KT 4099 10323 4081 10301 4044 10301 

HAIL...1.00IN
WIND...70MPH
 
$$

GIMMESTAD
1 follow-up statement
229 
WWUS55 KBOU 012305
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
505 PM MDT SUN OCT 1 2017

COC075-095-115-012315-
/O.CAN.KBOU.SV.W.0144.000000T0000Z-171001T2330Z/
Logan CO-Phillips CO-Sedgwick CO-
505 PM MDT SUN OCT 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOGAN...PHILLIPS AND
SEDGWICK COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However, wind gusts to 50 
mph are still possible with these thunderstorms.

LAT...LON 4044 10205 4044 10305 4080 10305 4100 10330
      4100 10205
TIME...MOT...LOC 2303Z 258DEG 39KT 4106 10281 4088 10259 4051 10260 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:49 PM MDT, 46 minutes earlier.

Area forecast discussion, Oct 1, 3:49 PM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
349 PM MDT Sun Oct 1 2017

.SHORT TERM...(This evening through Monday)
Issued at 349 PM MDT Sun Oct 1 2017

Snow showers continue over the mountains and northern foothills
this afternoon as a strong upper level jet has moved over the
state.this jet is forecast to remain over the state overnight and
through much of Monday, inducing rising motions over the forecast
area which will result in widespread precipitation over the
mountains and scattered shower activity over the northeast plains.
Snowfall over the northern mountains today has also spread into
the northern foothills, which will continue overnight. Will issue
a Winter Weather Advisory for the northern foothills above 7000
feet, as moderate snowfall will fall, in spite of normally
downsloping westerly flow aloft. In this case, the airmass in
conditionally unstable, and the release of the instability will
overcome drying effects. Higher elevations in the foothills could
see 4 to 8 inches of snow by Monday afternoon. Other winter
weather highlights will remain unchanged.

The upper level jet is forecast to remain parked over Colorado
through tomorrow, and satellite imagery show plenty of mid level
moisture will accompany the jet. We should continue seeing
areas of precipitation re-generating over western Colorado
overnight and then travel eastward into the mountains.

On the plains, a cold front has dropped down out of Wyoming,
bringing northerly winds and cooler temperatures. Scattered
thunderstorms have also developed along the frontal boundary.
Overnight, we may continue seeing scattered shower activity move
out of the mountains and across the plains. The weather will be
usettled, but coverage of precipitation will be less than in the
mountains. Much cooler temperatures are also expected through
tomorrow.

.LONG TERM...(Monday night through Sunday)
Issued at 349 PM MDT Sun Oct 1 2017

The last in a series of strong jet streaks will be passing across
the forecast area Monday evening. So far, the ECMWF has been
handling the overall picture best, as well as the amount of colder
air north of the jet stream. As a result, favor the ECMWF solution
through the Monday evening forecast period. This will keep more
accumulating snow and lower snow levels in the forecast for this
period. Expect another 1-3 inches of snow across the mountains
and northern foothills before tapering off late in the evening as
speed max moves out. On the plains, we expect at least one band of
rain showers and a few thunderstorms to be ongoing in the
evening, moving northeast with the passage of the upper level
disturbance/speed max.

Cool weather will linger through Tuesday, and hope to see some
erosion of the stratus deck during the day. By late Tuesday night,
there is a return flow of moisture and warm advection, along with
a weak passing disturbance as seen in the Q-G fields. This will
bring a chance of showers and maybe even a couple thunderstorms to
the eastern plains into early Wednesday. A similar setup may
occur Wednesday night.

By Thursday and Friday, the upper level low that settles into
Nevada is finally expected to eject northeastward across the
Central/Northern Rockies. This will keep a chance of showers and
a few thunderstorms in the forecast for this period, and
temperatures a few degrees below normal.

Drier and warmer weather may finally arrive for next weekend.
Seems like this keeps getting delayed during this abnormally wet
pattern for the last part of September and early October.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 349 PM MDT Sun Oct 1 2017

Scattered rain showers and possibly one or two thunderstorms will
continue moving across the Denver area this evening. Winds will
remain out of the north to northeast, unless a shower approaching
from the west produces westerly wind gusts. The chance of showers
will also continue through Monday, as strong and moist westerly
flow aloft remains over the region. Ceilings should remain above
4000 feet AGL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MDT Monday night for
COZ030-034-035.

Winter Storm Warning until midnight MDT Monday night for COZ031-
033.

&&

SHORT TERM...Dankers
LONG TERM...Barjenbruch
AVIATION...Dankers
Hazardous weather outlook, Oct 1, 10:57 AM MDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1057 AM MDT Sun Oct 1 2017

COZ030>051-021700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1057 AM MDT Sun Oct 1 2017

...Winter Storm Warning for the Northern Mountains this afternoon
through Monday evening...
....Winter Weather Advisory for the North Central Mountains
including the I-70 Corridor through Summit County, and North Park,
tonight through Monday evening....

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Widespread rain and snow showers, along with a few thunderstorms,
will continue over the higher terrain today through tonight with
the snow level dropping below 9,000 feet this evening, and then
down to around 7,000 feet near the Wyoming border by late tonight.
Periods of heavy snow will occur in the northern mountains with
hazardous travel conditions developing this afternoon and evening.
Snowfall rates up to 2 inches per hour can be expected from the
heavier showers.

Across northeast Colorado there will be a chance of showers and
thunderstorms. An isolated severe storm or two is possible over
the far northeast plains. Hail to one inch in diameter along with
wind gusts to 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy bands of snow will continue over the Northern mountains
Monday and Monday evening before diminishing late Monday night.
The heaviest snow is expected to occur across Jackson, Grand, and
the higher elevations of Larimer County Monday morning into the
afternoon. In the I-70 Mountain Corridor, a lull in the storm is
expected into Monday morning before a period of moderate to heavy
snow moves back in during the afternoon. Snow levels will range
from around 7,000 feet near the Wyoming border, to around 8,500 to
9,500 feet along the I-70 Corridor. Total snow accumulations by
the time the storm diminishes Monday evening are expected to range
from 8-16 inches in the mountains of Jackson, Grand, and Larimer
Counties, with local amounts up to 2 feet possible. In the
mountains along the I-70 Corridor through Summit County, and in the
lower elevations of Jackson County, look for amounts of 4 to 10
inches.

Across the plains, showers and a few embedded thunderstorms will
occur through Monday evening, mainly from Denver, Fort Morgan,
and Akron northward to the Wyoming and Nebraska border. Showers
will diminish Monday evening with drier but still cool conditions
for Tuesday. More showers and clouds may return Tuesday night and
Wednesday across the eastern plains as another disturbance
approaches Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today today or tonight. Any
reports of accumulating snow in the mountains will be appreciated.

In the hours before

Special weather statement, Oct 1, 2:03 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Denver CO
203 PM MDT SUN OCT 1 2017

COZ049-012030-
Washington County CO-
203 PM MDT SUN OCT 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Platner, or 7 miles northeast of Akron, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Otis, Lone Star, Burdett and Platner.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4035 10279 4035 10280 4027 10279 4015 10280
      4009 10316 4034 10317 4044 10278
TIME...MOT...LOC 2002Z 244DEG 26KT 4021 10308

COOPER
Special weather statement, Oct 1, 2:31 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Denver CO
231 PM MDT SUN OCT 1 2017

COZ049-012100-
Washington County CO-
231 PM MDT SUN OCT 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 300 PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Lone Star, or 13 miles northwest of Yuma, moving
east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lone Star.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4035 10280 4019 10280 4017 10291 4029 10298
      4040 10278 4035 10278
TIME...MOT...LOC 2030Z 247DEG 23KT 4026 10289

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 3:20 AM MDTWinter Storm WarningBOUBoulder, Grand, Jackson, Larimer45 hr
Oct 1, 3:20 AM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more45 hr
Oct 1, 2:03 PM MDTSpecial Weather StatementBOUWashington27 min
Oct 1, 2:31 PM MDTSpecial Weather StatementBOUWashington29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.